Georgia, 2004Hail and Damaging Winds in Georgia, December 9, 2004
December 9, 2004 · NWS FFC · 11 events in 9 counties and zones
6 thunderstorm wind, 4 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 9, 5:30 AM EST, 1 hour earlier.
Area forecast discussion, Dec 9, 5:30 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST THU DEC 9 2004
.SHORT TERM...
FORECAST CHALLENGES ABOUND THIS PERIOD AS HEAVY RAIN EVENT DEVELOPING
ACROSS NORTH GEORGIA...CHANCE OF STRONG THUNDERSTORMS MOVING INTO
WEST CENTRAL GEORGIA BY LATE THIS MORNING AND INTO PORTIONS OF EAST
GEORGIA BY THIS AFTERNOON...MAX TEMPERATURES OVER NORTHEAST GEORGIA
WILL DEPEND ON HOW LONG IN SITU WEDGE LASTS OVER THE AREA. CURRENT
RADAR LOOP SHOWING SHOWERS AND ISOLATED THUNDERSTORMS EXTEND FROM
NORTHWEST GEORGIA BACK INTO MISSISSIPPI. SHOWERS WILL CONTINUE TO
MOVE ACROSS NORTH GEORGIA...PARTICULARLY NORTHWEST GEORGIA THROUGH
THIS EVENING AS WARM FRONT MOVES INTO NORTH GEORGIA THIS MORNING AND
SURFACE LOW DEVELOPING OVER LOUISIANA MOVES ACROSS NORTHEAST
ALABAMA/NORTHWEST GEORGIA EARLY THIS AFTERNOON. GFS INITIALIZED
DEVELOPING LOW BEST...AND WILL LEAN TOWARD GFS SOLUTION FOR HEAVY
RAIN...THUNDER CHANCES. WILL CONTINUE FLOOD WATCH NORTH OF A
CARROLLTON TO ATLANTA TO CLEVELAND LINE AS ALL MODELS PAINT SWATH OF
1 TO 2 INCHES OF RAIN ACROSS AREA. NEXT CHALLENGE IS TIMING/EXTEND
OF THUNDER ACROSS CENTRAL GEORGIA. GFS INDICATING SQUALL LINE
MOVING WEST GEORGIA...SOUTH OF ATLANTA METROPOLITAN AREA...BY LATE
THIS MORNING. LOW LEVEL JET MOVING ACROSS CENTRAL GEORGIA WILL POSE
THREAT OF STRONG WINDS ALONG LINE OF STORMS FROM COLUMBUS TO MACON
AREA THROUGH THE AFTERNOON HOURS. COLD FRONT WILL PUSH THROUGH
FORECAST AREA OVERNIGHT AS UPPER LEVEL TROUGH SWINGS ACROSS THE OHIO
VALLEY BY FRIDAY AFTERNOON. DEEP NORTHWEST FLOW BEHIND THE FRONT
WILL PUMP COLD AIR INTO NORTH GEORGIA ON FRIDAY. MODELS CONTINUE TO
INDICATE SLIGHT CHANCE OF SNOW SHOWERS IN HIGHER ELEVATIONS OF
NORTHEAST GEORGIA FRIDAY NIGHT INTO SATURDAY MORNING.
.LONG TERM...
COLD AIR ADVECTION CONTINUES SATURDAY AS UPPER LEVEL TROUGH OVER THE
CAROLINAS. WILL INCREASE CLOUDS FOR SATURDAY AS GFS INDICATING
STRATO CU DEVELOPMENT. NO OTHER CHANGES PLANNED FOR LONG TERM.
&&
.AVIATION...RAIN AND A FEW THUNDERSTORMS DEVELOPING EASTWARD ACROSS
GA TODAY. THIS SHOULD KEEP CEILINGS MOSTLY MVFR...WITH IFR IN RAIN
AREAS. VISIBILITY BELOW 3SM IN RAIN AREAS...OTHERWISE UNRESTRICTED.
WINDS BECOMING SOUTHWEST 10 TO 15 MPH TODAY. STRONGER WINDS POSSIBLE
IN VICINITY OF THUNDERSTORMS AS 850 MB JET MOVES ACROSS THE STATE
TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 65 51 56 38 / 99 40 20 00
ATHENS 63 52 60 40 / 99 40 20 00
GAINESVILLE 62 50 56 37 / 99 40 20 10
ROME 64 49 55 38 / 99 20 20 00
COLUMBUS 74 55 61 40 / 99 40 20 00
MACON 76 57 62 39 / 99 70 20 00
&&
.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTH GA TODAY.
&&
12
In the hours before
Special weather statement, Dec 9, 5:59 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EST THU DEC 9 2004
GAZ021-032-033-091145-
559 AM EST THU DEC 9 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN COBB...CHEROKEE AND NORTH FULTON COUNTIES UNTIL 645 AM EST...
AT 553 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROSWELL...MOVING NORTHEAST AT 45 MPH. THIS STORM
WILL PRODUCE WINDS TO 50 MPH AND HAIL TO LESS THAN THE SIZE OF
DIMES. EXPECT HEAVY RAIN TO ONE INCH AS WELL.
NOEL
Event by event
6 thunderstorm wind, 4 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Dawson
- When
- December 9, 6:30 AM EST
- Where
- Dawson County, Dawsonville
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.417, -84.117
The Dawson County 911 Center reported that one tree was down on Liberty Church Road.
Thunderstorm Wind, Dade
- When
- December 9, 9:52 AM EST
- Where
- Dade County, Trenton
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $250
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.867, -85.500
The Dade County Emergency Management Director reported that one tree was blown down onto New Home Road.
Thunderstorm Wind, Walker
- When
- December 9, 10:25 AM EST
- Where
- Walker County, La Fayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -85.283
The Walker County Emergency Management Director reported that a few trees were blown down.
Heavy Rain, Gwinnett
- When
- December 9, 8:50 PM EST to 9:50 PM EST
- Where
- Gwinnett County, 1 mi S of Snellville
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.962, -84.024 (the zone’s center; the record gives no point)
The public reported that heavy rain had flooded the basement of a home just south of Snellville.
Hail, Fulton
- When
- December 9, 9:15 PM EST
- Where
- Fulton County, 6 mi NNE of Atlanta
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.850, -84.367
The public reported quarter-sized hail.
Hail, Banks
- When
- December 9, 9:50 PM EST
- Where
- Banks County, 6 mi S of Homer
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.250, -83.500
The Banks County Sherrif's Office reported nickel-sized hail on Interstate-85 south of Homer.
Thunderstorm Wind, Gwinnett
- When
- December 9, 9:50 PM EST
- Where
- Gwinnett County, 1 mi S of Snellville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.833, -84.017
The public reported that a couple of trees were blown down at a private residence.
Thunderstorm Wind, Floyd
- When
- December 9, 10:18 PM EST
- Where
- Floyd County, Rome
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.250, -85.183
The Floyd County 911 Center reported that one tree was down.
Hail, Gordon
- When
- December 9, 10:30 PM EST
- Where
- Gordon County, Fairmount
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.433, -84.700
The public reported penny-sized hail.
Hail, Pickens
- When
- December 9, 10:55 PM EST to 11:05 PM EST
- Where
- Pickens County, 5 mi W of Jasper
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.467, -84.500
A trained spotter reported nickel-sized hail five miles west of Jasper and the public reported quarter-sized hail in Talking Rock.
Thunderstorm Wind, Pickens
- When
- December 9, 11:05 PM EST
- Where
- Pickens County, Talking Rock
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.500, -84.500
The public reported that a tree fell on a car while traveling on a roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 9, 20041 injured · $1.5 million · F1 · 25 events
- Tornado in Louisiana, December 9, 20041 injured · $250,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 9, 2004$200,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, December 9, 2004$75,000 · 50 kt wind · 1 event
- Flash Flooding in Alabama, December 9, 200412 events
- Damaging Winds in Alabama, December 9, 200460 kt wind · 7 events
- Dense Fog in Wisconsin, December 9 to 10, 20046 events
- Dense Fog in California, December 9 to 14, 20045 events
- Dense Fog in Wisconsin, December 9 to 10, 20045 events
- Flash Flooding in Tennessee, December 9, 20043 events
- Flash Flooding in Tennessee, December 9, 2004$2,000 · 2 events
- Flash Flood in Louisiana, December 9, 2004$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432565, 5432566, 5432567, 5432571, 5432568, 5432569, 5432570, 5432635, 5432636, 5432572, 5432634.